Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Shreveport, LA

April 30, 2004Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Apr 30, 2004, 6:23 PM CDT for Sabine Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 6:23 PM CDT (23:23 UTC)
Expired
Apr 30, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sabine Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 302324
FFWSHV
LAC085-010230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA

* UNTIL 930 PM CDT

* AT 615 PM CDT...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN FROM A THUNDERSTORM 9 MILES SOUTH OF 
  FLORIEN. THE STORM PRODUCING HEAVY RAIN WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA
UNTIL 930 PM CDT.

LAT...LON 3136 9360 3153 9334 3153 9323 3153 9323
      3138 9324 3138 9338 3128 9344 3129 9353
      3127 9354 3121 9355

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:00 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 30, 3:00 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT FRI APR 30 2004

.DISCUSSION...

WEAK SHORTWAVE TRACKING ACROSS LOUISIANA THIS AFTERNOON...IS STILL
FIRING OFF SOME CONVECTION ACROSS NORTH CENTRAL LOUISIANA...WITH VERY
ISOLATED SHOWERS ACROSS THE REST OF THE AREA...AS CLOUD COVER HAS
KEPT TEMPERATURES DOWN JUST ENOUGH TO KEEP FROM BREAKING THE WEAK
CAP.

THIS ACTIVITY IS EXPECTED TO GRADUALLY DIMINISH DURING THE
EVENING...WITH ATTENTION SHIFTING WESTWARD TO THE CLOSED LOW
ACROSS NORTHERN NEW MEXICO AND THE COLD FRONT STRETCHING THIS
AFTERNOON...FROM NEAR ABILENE TEXAS...THROUGH WICHITA FALLS TEXAS TO
TULSA OKLAHOMA...INTO CENTRAL MISSOURI.

THE CLOSED LOW ACROSS NEW MEXICO WILL WEAKEN AND EJECT INTO PLAINS
TONIGHT AND SATURDAY...AS A NORTHERN STREAM TROUGH DIGS INTO THE
NORTHERN PART OF THE COUNTRY.  THIS WILL RESULT IN THE COLD FRONT
PUSHING INTO THE FAR NORTHWEST SECTIONS OF THE FORECAST AREA AFTER
MIDNIGHT AND BEING NEAR OR JUST NORTHWEST OF THE INTERSTATE 30
CORRIDOR BY AROUND 12Z. THUNDERSTORMS ARE EXPECTED TO FORM ALONG
THE COLD FRONT AND PUSH SOUTHEAST.  THIS LINE OF THUNDERSTORMS COULD
BE WEAKENING BY THE TIME IT REACHES SOUTHEAST OKLAHOMA...AND ADJACENT
AREAS OF SOUTHWEST ARKANSAS AND NORTHEAST TEXAS...BUT WITH STRONG
LIFT FROM THE TROUGH...AN UNSTABLE ATMOSPHERE...AND A 40 KT LOW LEVEL
JET...WILL MENTION THE POSSIBILITY OF SEVERE STORMS ACROSS THE
NORTHWEST THIRD OF THE AREA...INCLUDING THE TYR AND TXK ZONE
GROUPINGS.

IN ADDITION...THE SLOW MOVEMENT OF THE FRONT...AND PRECIPITABLE
WATER VALUES BETWEEN 1.5 AND 1.75 INCHES...COULD ALLOW FOR SOME
HEAVY RAINFALL OVERNIGHT...AS STORMS COULD TRAIN OVER THE
SAME AREA.  THUS WILL MENTION HEAVY RAINFALL ACROSS THE NORTHWEST
THIRD.

A WET DAY IS IN STORE FOR MOST OF THE AREA ON SATURDAY...AS A COLD
FRONT AND THE RIGHT REAR OF THE JET COMBINE.  WILL MENTION HEAVY
RAIN...BUT WILL LEAVE OUT SEVERE FOR NOW...AS MORNINGS CONVECTION
AND ASSOCIATED CLOUD COVER WILL BE A BIG DETERMINING FACTOR IN
WHERE THE SEVERE WEATHER COULD BE.  ALSO...CONSIDERED ISSUING A FLOOD
WATCH...BUT WILL HOLD OFF FOR NOW...AS FLASH FLOOD GUIDANCE ACROSS
THE NORTHWEST IS AROUND 2 INCHES IN ONE HOUR...WITH LOWER AMOUNTS
FARTHER SOUTHEAST. LATER SHIFTS WILL HAVE A BETTER HANDLE ON THIS AS
THIS WEATHER SITUATION ACTUALLY UNFOLDS.

WILL KEEP POPS GOING SATURDAY EVENING...BUT MOST OF THE ACTIVITY WILL
EXIT BY AROUND MIDNIGHT. ALSO HAVE SOME SLIGHT POPS ACROSS THE AREA
SUNDAY MORNING...AS MEAN RH IS STILL HIGH...AND THE TROUGH/SHEAR
AXIS IS STILL MOVING OVER THE AREA.

AFTER SUNDAY...EXPECT DRY CONDITIONS AND A WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  73  54  71 /  50  80  50  20
MLU  66  78  55  68 /  40  80  60  30
TXK  63  70  50  71 /  70  80  30  10
TYR  65  70  52  72 /  70  80  40  20
LFK  68  75  54  72 /  40  80  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

22
Hazardous weather outlook, Apr 30, 12:00 PM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI APR 30 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE SOUTHERN TWO THIRDS OF
THE AREA THIS AFTERNOON AHEAD OF THE APPROACHING COLD FRONT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY ASSOCIATED
WITH THIS SYSTEM...BUT ANY SEVERE ACTIVITY SHOULD BE ISOLATED. A
SECOND UPPER LEVEL SYSTEM WILL MOVE INTO THE PLAINS TODAY. THE
ASSOCIATED COLD FRONT...IS EXPECTED TO REACH SOUTHEAST OKLAHOMA AND
ADJACENT AREAS OF SOUTHWEST ARKANSAS TONIGHT. A LINE OF
THUNDERSTORMS IS EXPECTED WITH THIS COLD FRONT AS IT MOVES INTO THE
REGION.  SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE PRIMARY HAZARDS.  IN ADDITION...VERY HEAVY
RAINFALL IS POSSIBLE ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS
AND EAST TEXAS TONIGHT...AS A SLOW MOVING COLD FRONT COULD ALLOW FOR
THUNDERSTORMS TO MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE COLD FRONT WILL CONTINUE TO MOVE THROUGH THE FORECAST AREA ON
SATURDAY...AND IS EXPECTED TO PUSH THROUGH THE MAJORITY OF THE AREA
BY THE END OF SATURDAY NIGHT. A LINE OF THUNDERSTORMS IS AGAIN
EXPECTED ON SATURDAY AS IT MOVES THROUGH THE REGION.  SOME STORMS
MAY BECOME SEVERE AS THEY MOVE ACROSS THE AREA...WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY HAZARDS.  ALSO...VERY HEAVY RAINFALL
COULD OCCUR ACROSS THE ENTIRE REGION ON SATURDAY...AS THE COLD FRONT
MOVES SLOWLY THROUGH THE REGION...ALLOWING THUNDERSTORMS TO MOVE
OVER THE SAME AREA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS EVENING NORTHWEST AND LATER TONIGHT
ELSEWHERE.

22

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:39 PM CDTSevere Thunderstorm WarningSHVLaSalle36 min
Apr 30, 4:22 PM CDTSevere Thunderstorm WarningSHVWinn53 min
Apr 30, 4:52 PM CDTSevere Thunderstorm WarningSHVBienville38 min
Apr 30, 5:27 PM CDTSevere Thunderstorm WarningSHVSabine63 min
Apr 30, 5:29 PM CDTSevere Thunderstorm WarningSHVLincoln46 min
Apr 30, 5:31 PM CDTSevere Thunderstorm WarningSHVBienville59 min
Apr 30, 6:11 PM CDTSevere Thunderstorm WarningSHVWebster64 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.